{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,10,27]],"date-time":"2025-10-27T10:49:41Z","timestamp":1761562181065,"version":"3.44.0"},"reference-count":11,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2016,11,7]]},"abstract":"<jats:p>Haematological toxicity due to antiepileptic drugs is uncommon, but the increased risk of aplastic anaemia has been reported. Few case reports have been published regarding pancytopenia associated with levetiracetam treatment, and its intrinsic pathogenesis is still unknown. We describe the case of a woman aged 77\u2005years who presented with abdominal pain and loss of appetite. She had been taking valproic acid, due to a previous episode of epileptic seizures, and presented with drowsiness and dizziness. Valproate was discontinued and therapy with levetiracetam was initiated. 2\u2005days later, we observed severe anaemia, leucopenia and thrombocytopenia, which were attributed to levetiracetam. Although she recovered soon after the treatment was discontinued, it took 2\u2005weeks for cell counts to return to normal.<\/jats:p>","DOI":"10.1136\/bcr-2016-217407","type":"journal-article","created":{"date-parts":[[2016,12,7]],"date-time":"2016-12-07T12:52:38Z","timestamp":1481115158000},"page":"bcr2016217407","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":7,"title":["Pancytopenia associated with levetiracetam in an epileptic woman"],"prefix":"10.1136","volume":"2016","author":[{"ORCID":"https:\/\/orcid.org\/0000-0001-7532-4585","authenticated-orcid":false,"given":"Rafael","family":"Garc\u00eda Carretero","sequence":"first","affiliation":[{"name":"Hospital Universitario de Mostoles, Mostoles, Madrid, Spain"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Marta","family":"Romero Brugera","sequence":"additional","affiliation":[{"name":"Department of Emergency, Hospital Universitario de Mostoles, Mostoles, Madrid, Spain"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Monica","family":"Olid-Velilla","sequence":"additional","affiliation":[{"name":"Department of Internal Medicine, Hospital Universitario de Mostoles, Mostoles, Madrid, Spain"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Inmaculada","family":"Salamanca-Ramirez","sequence":"additional","affiliation":[{"name":"Department of Internal Medicine, Hospital Universitario de Mostoles, Mostoles, Madrid, Spain"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2016,12,7]]},"reference":[{"key":"2025082723381733000_2016.dec07_1.bcr2016217407.1","doi-asserted-by":"crossref","first-page":"51","DOI":"10.4137\/JCNSD.S5097","article-title":"The safety and tolerability of newer antiepileptic drugs in children and adolescents","volume":"4","author":"Kayani","year":"2012","journal-title":"J Cent Nerv Syst Dis"},{"key":"2025082723381733000_2016.dec07_1.bcr2016217407.2","unstructured":"U.S. Food and Drug Administration. Keppra (levetiracetam) tablets and oral solution. (Cited 5 August 2016). http:\/\/www.fda.gov\/Safety\/MedWatch\/SafetyInformation\/ucm284241.htm"},{"key":"2025082723381733000_2016.dec07_1.bcr2016217407.3","doi-asserted-by":"publisher","DOI":"10.1111\/j.0013-9580.2004.64903.x"},{"key":"2025082723381733000_2016.dec07_1.bcr2016217407.4","first-page":"91","article-title":"Thrombocytopenia during levetiracetam therapy","volume":"80","author":"Meschede","year":"2008","journal-title":"Epilepsy"},{"key":"2025082723381733000_2016.dec07_1.bcr2016217407.5","doi-asserted-by":"crossref","first-page":"335","DOI":"10.1684\/epd.2010.0343","article-title":"A case of levetiracetam-induced thrombocytopenia","volume":"12","author":"Oghlakian","year":"2010","journal-title":"Epileptic Disord"},{"key":"2025082723381733000_2016.dec07_1.bcr2016217407.6","doi-asserted-by":"crossref","first-page":"2492","DOI":"10.1111\/j.1528-1167.2010.02788.x","article-title":"Levetiracetam-induced thrombocytopenia among inpatients: a retrospective study","volume":"51","author":"Sahaya","year":"2010","journal-title":"Epilepsia"},{"key":"2025082723381733000_2016.dec07_1.bcr2016217407.7","doi-asserted-by":"publisher","DOI":"10.1345\/aph.1L727"},{"key":"2025082723381733000_2016.dec07_1.bcr2016217407.8","doi-asserted-by":"publisher","DOI":"10.2165\/11319450-000000000-00000"},{"key":"2025082723381733000_2016.dec07_1.bcr2016217407.9","doi-asserted-by":"crossref","first-page":"175","DOI":"10.1097\/MBC.0b013e32834bdb5f","article-title":"Pancytopenia associated with levetiracetam treatment in Lafora's disease","volume":"23","author":"Aydogan","year":"2012","journal-title":"Blood Coagul Fibrinolysis"},{"key":"2025082723381733000_2016.dec07_1.bcr2016217407.10","doi-asserted-by":"crossref","first-page":"45","DOI":"10.1016\/j.ebcr.2015.06.001","article-title":"Levetiracetam-induced pancytopenia","volume":"4","author":"Alzahrani","year":"2015","journal-title":"Epilepsy Behav Case Rep"},{"key":"2025082723381733000_2016.dec07_1.bcr2016217407.11","doi-asserted-by":"publisher","DOI":"10.1038\/clpt.1981.154"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2016-217407","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T06:38:22Z","timestamp":1756363102000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2016-217407"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2016,12,7]]},"references-count":11,"alternative-id":["10.1136\/bcr-2016-217407"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2016-217407","relation":{},"ISSN":["1757-790X"],"issn-type":[{"type":"electronic","value":"1757-790X"}],"subject":[],"published":{"date-parts":[[2016,12,7]]}}}